Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 45, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2023, 4:23 PM PDT for Clark County, Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2023, 4:23 PM PDT (23:23 UTC)
- Expired
- Aug 11, 2023, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 149 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2072 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
945
WGUS55 KVEF 112323
FFWVEF
NVC003-023-120230-
/O.NEW.KVEF.FF.W.0045.230811T2323Z-230812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
423 PM PDT Fri Aug 11 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
East Central Nye County in south central Nevada...
Northwestern Clark County in southern Nevada...
* Until 730 PM PDT.
* At 423 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across far northwest Clark and southern Nye Counties.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
mainly rural areas of East Central Nye and Northwestern Clark
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3673 11604 3686 11597 3689 11590 3687 11589
3684 11589 3684 11588 3684 11586 3684 11575
3684 11574 3685 11574 3685 11570 3681 11568
3669 11572 3661 11581 3662 11588
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP2 follow-up statements
299
WGUS75 KVEF 120045
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
545 PM PDT Fri Aug 11 2023
NVC003-023-120230-
/O.CON.KVEF.FF.W.0045.000000T0000Z-230812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
545 PM PDT Fri Aug 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT THIS
EVENING FOR EAST CENTRAL NYE AND NORTHWESTERN CLARK COUNTIES...
At 545 PM PDT, Doppler radar indicated thunderstorms continue to
develop and train over the same area producing very heavy rain
across far northwest Clark and southern Nye Counties. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of East Central Nye and Northwestern Clark
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3673 11604 3686 11597 3689 11590 3687 11589
3684 11589 3684 11588 3684 11586 3684 11575
3684 11574 3685 11574 3685 11570 3681 11568
3669 11572 3661 11581 3662 11588
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP117
WGUS75 KVEF 120223
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
723 PM PDT Fri Aug 11 2023
NVC003-023-120233-
/O.EXP.KVEF.FF.W.0045.000000T0000Z-230812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
723 PM PDT Fri Aug 11 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT THIS EVENING FOR
EAST CENTRAL NYE AND NORTHWESTERN CLARK COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3673 11604 3686 11597 3689 11590 3687 11589
3684 11589 3684 11588 3684 11586 3684 11575
3684 11574 3685 11574 3685 11570 3681 11568
3669 11572 3661 11581 3662 11588
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:15 PM PDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 11, 1:15 PM PDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 115 PM PDT Fri Aug 11 2023 .SYNOPSIS...Monsoonal moisture will gradually increase across the region this weekend through at least the middle of next week leading to chances for thunderstorms to develop each day...especially over the mountains. && .DISCUSSION...Through next Friday. A closed upper level low off the California coast will be the driving factor over the next few days. This low will continue to bring a southwest flow to the region today, but it is not expected to completely dry us out. PWs still remain around 1.00-1.25" with dew points in the lower to mid 50s across much of the CWA this afternoon. This moisture combined with weak instability will lead to a few afternoon showers and thunderstorms over mainly the higher terrain into this evening. The latest HRRR has also been fairly consistent over the past few runs indicating at least a slight chance of thunderstorms impacting the Las Vegas Valley. The greatest coverage this afternoon is expected to be across northern Inyo County, especially in the Sierra and White Mountains. This is also an area that needs to be watched for the likelihood of training cells. Because of this, WPC has issued a marginal risk for excessive rain due to the potential of training cells. On Saturday, PWs remain about the same as today, but we do increase overall instability. This could lead to a slightly higher coverage of storms across most of the CWA. With the PWs remaining between 1.00-1.25", there could be some local areas of flash flooding, but not expecting anything widespread. Beyond Saturday, the low off the coast will gradually slide back to the south and then get pushed a bit further off the coast as high pressure centered over the TX/NM region expands west. This will allow for more of a southeast flow into the region which will bring additional monsoonal moisture into the region. The latest models are not indicating any significant deeper moisture, but enough to help generate a few showers and thunderstorms each afternoon into next week. What happens with the off shore low is still in question next week, but looks to be somewhat of a player through the extended period. For now, do not see any significant drier air scouring out the monsoonal moisture so it may remain in place at least until the middle part of next week. Beyond the extended period, the latest deterministic models are indicating a tropical system developing off the southern tip of Baja. Something definitely to keep an eye on. Temperatures will remain slightly below normal into the weekend, but jump to a few degrees above normal early next week as high pressure expands west, but the potential for precipitation and outflow from storms to provide a cooling effect will be a possibility each day. && .AVIATION...For Harry Reid...Breezy south or southeasterly winds with gusts of 10-15 knots are expected through the early evening with winds shifting southwest and decreasing overnight. Scattered cumulus with bases near 10k are expected with a slight chance of thunderstorms through 2z this evening, with gusty winds possible if thunderstorm activity forms. For the rest of southern Nevada, northwest Arizona and southeast California...Numerous thunderstorms are expected near the Sierra and Owens Valley impacting KBIH with pockets of rainfall and gusty surface winds. Elsewhere, a few isolated thunderstorms are possible across southern Nevada and around the Las Vegas Valley with locally gusty surface winds possible. Otherwise, diurnal wind patterns with just a few clouds at the remaining TAF sites across the Mojave Desert and Colorado River Valley. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Gorelow AVIATION...Meltzer For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 11, 3:21 PM PDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
321 PM PDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Flash Flood 6 SW Deep Springs 37.32N 118.07W
08/11/2023 Inyo CA Law Enforcement
California Highway Patrol reports mud, rock,
and debris over the road.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:11 PM PDT | Severe Thunderstorm Warning | VEF | Clark, Nye | 49 min |
Nearby
Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.